Oklahoma, 2023

Flash Flood and Flood in Oklahoma, July 16, 2023

July 16, 2023 · NWS OUN · 3 events in 3 counties and zones

Generally disorganized convection across far southern into southeastern Oklahoma produced a severe-caliber wind gust near the community of Durant during morning hours of the 16th. Repeated rounds of heavy rainfall across the region also lead to isolated reports of urban and creek flooding.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Generally disorganized convection across far southern into southeastern Oklahoma produced a severe-caliber wind gust near the community of Durant during morning hours of the 16th. Repeated rounds of heavy rainfall across the region also lead to isolated reports of urban and creek flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jul 16, 3:30 AM CST, 5 hours 45 minutes earlier.

Area forecast discussion, Jul 16, 3:30 AM CST, 5 hours 45 minutes before
Area Forecast Discussion
National Weather Service Norman OK
430 AM CDT Sun Jul 16 2023

...New AVIATION...

.SHORT TERM...
(Today and tonight)
Issued at 357 AM CDT Sun Jul 16 2023

The storm complex that moved southeast across the Texas panhandle
is turning left and now has a more eastward component of motion as
it moves into our north Texas counties. In addition, there are
also some weak developing showers from south of Elk City to west
of Ardmore, which some of the models had hinted may develop with
perhaps some weak isentropic upglide on the 305K surface. First
period POPs are tricky since the primary complex seems to be
farther south than many models projected, but the developing
showers in southern Oklahoma may still give some precipitation
farther north. For now, have kept the highest POPs in the far
south associated with the complex, but keep 20-30s farther north
with the other development. Will watch trends and make adjustments
based on movement of the complex, and how widespread the new
development becomes. This activity will continue to move generally
east and likely weaken with time, but chance POPs still linger in
the southeast into the afternoon.

Meanwhile, a mid-level wave moving from the northern Plains into
the Midwest today will help push a surface cold front south into
Kansas. There is some potential for storms developing on the front
to make a move toward north central Oklahoma this evening. Much of
the activity may stay northeast of the forecast area, but there is
enough potential for low POPs and the marginal risk of severe
storms as per the latest SPC outlook.

&&

.LONG TERM...
(Monday through Saturday)
Issued at 357 AM CDT Sun Jul 16 2023

The GFS is quite aggressive with QPF into Monday across the I-35
corridor, but looks to also be suffering from convective feedback.
The potential for showers/storms Monday is non-zero as even the
other models have some QPF signal to our east. Do not have POPs
high enough to mention yet, but it will be worth watching the
trends. After this, the mid-level ridge builds into the Plains,
cuts us off from precipitation chances and brings a return of hot
weather for a couple of days. The ridge re-orients and/or weakens
some toward the end of the week to allow some storm chances,
as a series of shortwaves move from the central Rockies over
Kansas or Oklahoma.

&&

.AVIATION...
(12Z TAFS)
Issued at 428 AM CDT Sun Jul 16 2023

Mostly VFR conditions are expected through the TAF period.
Thunderstorms could impact KSPS, dropping visibilities down to IFR
conditions. These storms should move out by mid morning.
Otherwise, winds will pick up out of the south, with mid to high-
level clouds overspreading much of the area.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  88  70  96  76 /  20  10   0   0
Hobart OK         89  69  99  73 /  20  10   0   0
Wichita Falls TX  92  72 103  77 /  50  10   0   0
Gage OK           90  69  98  74 /  10  10   0   0
Ponca City OK     91  70  95  74 /  10  20  10   0
Durant OK         89  72  97  76 /  40  10   0   0

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&

SHORT TERM...26
LONG TERM....26
AVIATION...13
Hazardous weather outlook, Jul 16, 4:11 AM CST, 5 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
511 AM CDT Sun Jul 16 2023

OKZ004>048-050>052-TXZ083>090-171015-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
511 AM CDT Sun Jul 16 2023

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Showers and thunderstorms will move across north Texas and parts
of southern Oklahoma this morning. A few strong storms with gusty
winds will be possible, and there is a marginal risk of severe
storms this morning south of a line from Atoka to Duncan to
Frederick, and east of a line from Frederick Oklahoma to Knox City
Texas.

There is also a marginal risk of severe thunderstorms late tonight
and early Monday morning across northern Oklahoma, north of a line
from Freedom to Waynoka to Enid to Perry. Quarter size hail and
winds of 60 to 70 mph will be possible with the strongest storms
as storms move into northern Oklahoma from Kansas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Heat...
Heat index values will be between 100 and 110 on Monday and
Tuesday afternoons.

.Thunderstorms...
There are at least slight chances of thunderstorms Thursday
through Saturday over portions of Oklahoma. The potential of
severe weather appears to be low at this time.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

In the hours before

Special weather statement, Jul 16, 7:06 AM CST, 2 hours 9 minutes before
Special Weather Statement
National Weather Service Norman OK
806 AM CDT Sun Jul 16 2023

OKZ041-046-161330-
Carter OK-Murray OK-
806 AM CDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of central Carter and
southeastern Murray Counties through 830 AM CDT...

At 805 AM CDT, Doppler radar was tracking a strong thunderstorm 6
miles northeast of Milo, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Sulphur, Davis, Springer, Dougherty, Lake Of The Arbuckles, and
Turner Falls.

This includes Interstate 35 between mile markers 42 and 55.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3442 9736 3451 9716 3451 9714 3452 9714
      3458 9699 3434 9691 3433 9693 3432 9693
      3430 9731
TIME...MOT...LOC 1305Z 254DEG 19KT 3439 9725

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MAD
Special weather statement, Jul 16, 7:16 AM CST, 1 hour 59 minutes before
Special Weather Statement
National Weather Service Norman OK
816 AM CDT Sun Jul 16 2023

OKZ027-039-040-045-161345-
Grady OK-Stephens OK-Garvin OK-Jefferson OK-
816 AM CDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of northwestern
Jefferson, southwestern Garvin, southeastern Grady and Stephens
Counties through 845 AM CDT...

At 816 AM CDT, Doppler radar was tracking a strong thunderstorm 4
miles south of Duncan, moving east at 30 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Duncan, Marlow, Comanche, Bray, Velma, Loco, Waurika Lake, Corum,
Central High, Empire City, and Cox City.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3456 9814 3461 9814 3476 9767 3455 9755
      3451 9755 3450 9756 3429 9756 3426 9810
TIME...MOT...LOC 1316Z 257DEG 24KT 3446 9796

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MAD
Special weather statement, Jul 16, 7:25 AM CST, 1 hour 50 minutes before
Special Weather Statement
National Weather Service Norman OK
825 AM CDT Sun Jul 16 2023

OKZ041-046-047-161400-
Carter OK-Johnston OK-Murray OK-
825 AM CDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of northwestern
Johnston, east central Carter and southeastern Murray Counties
through 900 AM CDT...

At 825 AM CDT, Doppler radar was tracking a strong thunderstorm near
Dougherty, moving east at 20 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Tishomingo, Springer, Ravia, Mill Creek, Dougherty, Gene Autry, Lake
Of The Arbuckles, Reagan, and Turner Falls.

This includes Interstate 35 between mile markers 40 and 52.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3431 9723 3446 9723 3451 9677 3450 9673
      3423 9670 3423 9703
TIME...MOT...LOC 1325Z 265DEG 17KT 3436 9701

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MAD
Special weather statement, Jul 16, 8:07 AM CST, 1 hour 8 minutes before
Special Weather Statement
National Weather Service Norman OK
907 AM CDT Sun Jul 16 2023

OKZ039>041-046-161430-
Carter OK-Stephens OK-Garvin OK-Murray OK-
907 AM CDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of southwestern Garvin,
east central Stephens, northwestern Carter and northwestern Murray
Counties through 930 AM CDT...

At 907 AM CDT, Doppler radar was tracking a strong thunderstorm near
Tatums, moving east at 25 mph.

HAZARD...Wind gusts up to 50 mph and penny size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Davis, Wynnewood, Elmore City, Katie, Foster, Tatums, Ratliff City,
Hennepin, and Pernell.

This includes Interstate 35 between mile markers 51 and 68.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3442 9759 3461 9761 3470 9711 3444 9706
TIME...MOT...LOC 1407Z 260DEG 24KT 3453 9744

MAX HAIL SIZE...0.75 IN
MAX WIND GUST...50 MPH

MAD
Special weather statement, Jul 16, 8:32 AM CST, 43 minutes before
Special Weather Statement
National Weather Service Norman OK
932 AM CDT Sun Jul 16 2023

OKZ041-046-047-050>052-161500-
Love OK-Carter OK-Johnston OK-Marshall OK-Murray OK-Bryan OK-
932 AM CDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of Johnston,
northwestern Bryan, northeastern Love, southeastern Carter, Marshall
and southeastern Murray Counties through 1000 AM CDT...

At 932 AM CDT, Doppler radar was tracking a strong thunderstorm near
Mannsville, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and nickel size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Ardmore, Madill, Tishomingo, Kingston, Dickson, Mannsville, Ravia,
Silo, Milburn, Gene Autry, Mead, Woodville, Fillmore, Reagan, Lake
Murray, Russett, Little City, Nida, northern Lake Texoma, and
Oakland.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 3401 9709 3432 9709 3446 9654 3421 9643
      3394 9647
TIME...MOT...LOC 1432Z 263DEG 32KT 3417 9689

MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH

MAD
Special weather statement, Jul 16, 8:57 AM CST, 18 minutes before
Special Weather Statement
National Weather Service Norman OK
957 AM CDT Sun Jul 16 2023

OKZ043-047-048-051-052-161530-
Coal OK-Atoka OK-Johnston OK-Marshall OK-Bryan OK-
957 AM CDT Sun Jul 16 2023

...A strong thunderstorm will impact portions of southern Johnston,
Bryan, south central Coal, Marshall and southwestern Atoka Counties
through 1030 AM CDT...

At 957 AM CDT, Doppler radar was tracking a strong thunderstorm near
Little City, moving east at 35 mph.

HAZARD...Wind gusts up to 50 mph and half inch hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Durant, Madill, Atoka, Tishomingo, Kingston, Colbert, Caddo,
Mannsville, Bokchito, Ravia, Achille, Wapanucka, Silo, Milburn,
Tushka, Caney, Kenefic, Kemp, Mead, and Armstrong.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3384 9615 3381 9618 3380 9618 3381 9616
      3377 9617 3375 9621 3379 9652 3382 9653
      3382 9658 3385 9663 3389 9659 3392 9666
      3383 9671 3383 9676 3387 9681 3385 9686
      3428 9693 3447 9617 3384 9607
TIME...MOT...LOC 1457Z 266DEG 29KT 3411 9665

MAX HAIL SIZE...0.50 IN
MAX WIND GUST...50 MPH

MAD

The radar

The Norman radar (KTLX), 134 km away, was scanning. The volume nearest the first event began at 15:13 UTC.

Open the radar archive at this moment

Event by event

1 flash flood, 1 thunderstorm wind, 1 flood. Local standard time, as filed.

Flash Flood, Johnston

When
July 16, 9:15 AM CST to 12:15 PM CST
Where
Johnston County, 1.46 mi SE of Mannsville
Cause
Heavy Rain
Reported by
Law Enforcement
Coordinates
34.176, -96.861

Heavy rainfall caused Turkey Creek to rise out of its banks, flooding portion of the US Highway 177 bridge. Time is estimated.

Thunderstorm Wind, Bryan

When
July 16, 9:22 AM CST
Where
Bryan County, 0.69 mi N of Durant Eaker Arpt
Measured
51 kt (59 mph) measured gust
Reported by
Emergency Manager
Coordinates
33.940, -96.400

Measurement at Durant Emergency Operations Center.

Flood, Marshall

When
July 16, 9:30 AM CST to 12:30 PM CST
Where
Marshall County, 0.55 mi E of Oakland to 0.98 mi NNE of Madill
Cause
Heavy Rain
Reported by
Broadcast Media
Coordinates
34.100, -96.780

Street flooding in downtown Madill. Water depth estimated at 6-12 inches from relayed image. Time is estimated.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2023Every state in 2023This day in weather historyWarnings in Oklahoma, July 2023

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1126070, 1124303, 1126071.